Alert archive / Arkansas / Tornado Warnings in 1998

Tornado Warning 17, NWS Shreveport, LA

March 5, 1998Little River County, Arkansas

NWS Shreveport, LA issued this tornado warning at Mar 5, 1998, 3:50 PM CST for Little River County, Arkansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1998, 3:50 PM CST (21:50 UTC)
Expired
Mar 5, 1998, 4:20 PM CST
In force
30 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Little River County, AR

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 3:50 PM CSTHail 1.75Foreman, ARReports of golfball sized hail received from Sheriffs Office.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 1:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 052150 RRA
TORSHV
ARC081-052220-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CST THU MAR 5 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 420 PM CST
FOR THE FOLLOWING AREA...

IN SOUTHWEST ARKANSAS

   ...SOUTHERN LITTLE RIVER COUNTY

AT 345 PM...DOPPLER RADAR INDICATED A DEVELOPING TORNADO IN EXTREME
SOUTHWEST LITTLE RIVER COUNTY 13 MILES WEST OF ASHDOWN ARKANSAS.
THIS THUNDERSTORM WILL LIKELY EFFECT THE TOWN OF CRITTON RIDGE AS IT
MOVES EAST NEAR 20 MPH.

THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY
RAIN AND DIFFICULT TO SEE. GO TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

03/13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 5, 3:15 PM CST, 35 minutes earlier.

Area forecast discussion, Mar 5, 3:15 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CST THU MAR 5 1998

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM ACROSS MOST OF CWA WITH
STRONG TO SEVERE THUNDERSTORMS NEAR BOUNDARY OF SLOW MOVING COLD FRONT
AND WARM FRONT OVER EXTREME SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. AS
DAYTIME HEATING ENDS IN A FEW HOURS STORMS WILL LIKELY DIMINISH EARLY
THIS EVENING. ETA GRIDDED DATA SHOWS DECREASING LIFT AFTER 06/00Z AND
DRY AIR ABOVE 700 MB. FRONT SHOULD BECOME STATIONARY OVER NORTHERN
LOUISIANA AND EAST TEXAS FRIDAY AND A DEEPENING TROUGH OVER THE WESTERN
UNITED STATES US WILL AFFECT THE AREA LATE FRIDAY NIGHT AND SATURDAY.
ETA BRINGS SYSTEM FURTHEST SOUTH WITH AVN SHOWING STRONGEST UPPER LOW.
ETA GRIDDED DATA SHOWING INCREASING MOISTURE...LIFT AND LOW LEVEL
WIND SHEAR BETWEEN 07/06 AND 07/12Z. ALL MODELS COME TOGETHER AT 48
HOURS WITH LIFT AND VORT MAXES APPROACHING FROM EAST TEXAS. SKIES MAY
BECOME PARTLY CLOUDY DURING TONIGHT WITH LOW CLOUDS AND FOG FORMING
OVERNIGHT AS FRONT NEARS SHV. MOSTLY CLOUDY SKIES WILL CONTINUE THROUGH
SATURDAY. WENT CLOSER TO NGM ON POPS AND TEMPS THROUGH THE FORECAST
PERIOD CONSIDERING TEMPS THIS AFTERNOON NEAR 80 AND CLOUD COVER.
.
SHV 57/75/57/73  3157  MLU 57/74/58/72 3147  09

In the hours before

Special weather statement, Mar 5, 10:00 AM CST, 5 hours 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST THU MAR 5 1998

A COOLER AND MORE STABLE AIRMASS WILL PREVENT THUNDERSTORMS FORMATION
THIS AFTERNOON AND EVENING. HOWEVER...THUNDERSTORMS WILL RETURN WITH
AN ADVANCING WARM FRONT LATE TONIGHT. ALTHOUGH THE BEST CHANCE OF
SEVERE WEATHER WILL OCCUR AFTER DAYBREAK ON SATURDAY...ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE LATE TONIGHT IN EAST TEXAS.

DUE TO THE ISOLATED NATURE AS WELL AS THE TIMING OF SEVERE WEATHER...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT ANTICIPATED FOR TONIGHT.

VII
Special weather statement, Mar 5, 10:06 AM CST, 5 hours 44 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST WED MAR 4 1998

A VERY WARM AND UNSTABLE AIRMASS WILL RESULT IN AFTERNOON DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS. MOST STORMS WILL BE CONCENTRATED ALONG
FRONTAL BOUNDARY ACROSS EXTREME PORTIONS OF SOUTHERN ARKANSAS AND
NORTHERN LOUISIANA. DUE TO RELATIVELY WEAK DYNAMICS AND LIMITED MOISTURE
MOST STORMS WILL REMAIN BELOW SEVERE LIMITS. HOWEVER...SOME RAPIDLY
GROWING STORMS MAY BECOME BRIEFLY SEVERE WITH LARGE HAIL BEING THE
PRIMARY THREAT...PARTICULARLY IN EASTERN PORTIONS OF SOUTH ARKANSAS AND
NORTH LOUISIANA.

DUE TO EXPECTED ISOLATED NATURE OF SEVERE WEATHER...
ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS... STORM SPOTTERS...
AND HAM RADIO OPERATORS IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
THE SITUATION WILL NEED TO BE MONITERED.
VII
Local storm report, Mar 5, 3:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CST THU MAR 05 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0318 PM    TOM                       OK   1.75 INCH HAIL
03/05/98   MCCURTAIN                      GOLFBALL SIZED HAIL.
                                          REPORT RECEIVED FROM
                                          IDABEL S.O.

0324 PM    TOM                       OK   .75 INCH HAIL
03/05/98   MCCURTAIN                      DIME SIZED HAIL.  REPORT
                                          RECEIVED FROM SPOTTER.

0333 PM    TOM                       OK   1.75 INCH HAIL
03/05/98   MCCURTAIN                      GOLFBALL SIZED HAIL.
                                          REPORT RECEIVED FROM
                                          IDABEL S.O.

10
Local storm report, Mar 5, 3:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CST THU MAR 05 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0318 PM    TOM                       OK   1.75 INCH HAIL
03/05/98   MCCURTAIN                      GOLFBALL SIZED HAIL.
                                          REPORT RECEIVED FROM
                                          IDABEL S.O.

0324 PM    TOM                       OK   .75 INCH HAIL
03/05/98   MCCURTAIN                      DIME SIZED HAIL.  REPORT
                                          RECEIVED FROM SPOTTER.

0333 PM    TOM                       OK   1.75 INCH HAIL
03/05/98   MCCURTAIN                      GOLFBALL SIZED HAIL.
                                          REPORT RECEIVED FROM
                                          IDABEL S.O.

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:30 PM CSTSevere Thunderstorm WarningSHVLittle River60 min
Mar 5, 4:21 PM CSTSevere Thunderstorm WarningSHVMiller64 min
Mar 5, 4:49 PM CSTSevere Thunderstorm WarningSHVLafayette61 min
Mar 5, 5:17 PM CSTSevere Thunderstorm WarningSHVColumbia63 min

Nearby

Tornado Warnings in Arkansas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.